[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.250. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 12, 1993

Thyrotoxicosis Followed by Hypothyroidism in Patients Treated With Amiodarone: A Possible Consequence of a Destructive Process in the Thyroid

Author Affiliations

From the Center for the Study, Prevention, Diagnosis, and Therapy of Thyroid Disease, University of Parma (Italy) Medical School (Drs Roti, Minelli, Gardini, and Bianconi); and the Division of Endocrinology and Metabolism (Dr Braverman), University of Massachusetts Medical School, Worcester.

Arch Intern Med. 1993;153(7):886-892. doi:10.1001/archinte.1993.00410070068010
Abstract

Amiodarone is an iodine-rich drug used in the treatment of resistant cardiac arrhythmias. Amiodarone-induced thyrotoxicosis (AIT) is well recognized and is generally believed to be due to the excess iodine released from the metabolism of the drug, although amiodarone-associated thyroiditis has occasionally been observed. We report the clinical, laboratory, and therapeutic course of nine patients with AIT. The thyrotoxic phase was often followed by mild hypothyroidism during and after antithyroid drug or corticosteroid therapy. The thyroid was tender to palpation in two patients and a fine-needle aspiration biopsy of the thyroid revealed changes consistent with thyroiditis in three patients who underwent biopsy. These findings strongly suggest that the etiology of AIT, at least in some patients, is due, in part, to drug-induced inflammatory changes in the thyroid, as has been reported to occur in lung, bone marrow, and testes. Thus, the AIT may be due to excess iodine, drug-induced thyroiditis, or a combination of the two. The favorable response of AIT to corticosteroids in occasional patients previously reported also suggests that acute thyroiditis was probably present.

(Arch Intern Med. 1993;153:886-892)

×